Virginia, 2016

Winter Weather in Virginia, January 20, 2016

January 20, 2016 · NWS LWX · 7 events in 6 counties and zones

A shortwave trough swung through the Mid-Atlantic during the later afternoon and evening hours. A quick burst of snow occurred during the peak of rush hour and with below freezing temperatures already place, led to accumulations of up to one inch.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A shortwave trough swung through the Mid-Atlantic during the later afternoon and evening hours. A quick burst of snow occurred during the peak of rush hour and with below freezing temperatures already place, led to accumulations of up to one inch. Hundreds of traffic incidents were reported with icy conditions forming on the roadways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 20, 2:57 PM EST, 3 hours 3 minutes earlier.

Area forecast discussion, Jan 20, 2:57 PM EST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
257 PM EST WED JAN 20 2016

.SYNOPSIS...
AN UPPER-LEVEL DISTURBANCE WILL PASS THROUGH THE AREA THIS
EVENING. CANADIAN HIGH PRESSURE WILL BUILD IN OVERNIGHT THROUGH
THURSDAY NIGHT. HIGH IMPACT WINTER STORM EXPECTED TO AFFECT THE
REGION FRIDAY THROUGH SATURDAY NIGHT. HIGH PRESSURE BUILDS FOR
EARLY NEXT WEEK WITH IMPROVING CONDITIONS.

&&

.NEAR TERM /THROUGH THURSDAY/...
AN UPPER-LEVEL DISTURBANCE AND ITS ASSOCIATED COLD FRONT OVER THE
OHIO VALLEY LATE THIS AFTERNOON WILL PASS THROUGH OUR AREA
TONIGHT. MOST OF THE FORCING IS ALONG AND AHEAD OF THE SHORTWAVE
ENERGY...AND LATEST GUIDANCE CONTINUES TO SUGGEST THAT THE FORCING
WILL BE JUST STRONG ENOUGH TO OVERCOME LOW-LEVEL DRY AIR CURRENTLY
IN PLACE. THIS MEANS THAT A PERIOD OF SNOW IS LIKELY THIS
EVENING...ESPECIALLY ACROSS CENTRAL VIRGINIA AND FOR LOCATIONS
NEAR AND EAST OF THE BLUE RIDGE MOUNTAINS. ANY SNOW WILL BE
LIGHT...BUT WITH COLD PAVEMENT TEMPERATURES SLIPPERY CONDITIONS
ARE LIKELY DURING THE EVENING RUSH. A WINTER WEATHER ADVISORY IS
IN EFFECT FOR THE WASHINGTON METROPOLITAN AREA INTO SOUTHERN
MARYLAND AND THE VIRGINIA PIEDMONT FOR LIGHT SNOW ACCUMULATIONS
AROUND THE RUSH HOUR.

THE UPPER-LEVEL DISTURBANCE AND COLD FRONT WILL MOVE AWAY FROM THE
AREA OVERNIGHT AND A REINFORCING SHOT OF COLD AIR IS EXPECTED
AHEAD OF HIGH PRESSURE OVER THE OHIO VALLEY. MIN TEMPS WILL RANGE
FROM THE SINGLE DIGITS AND TEENS IN THE ALLEGHENY HIGHLANDS TO THE
LOWER AND MIDDLE 20S IN DOWNTOWN WASHINGTON AND BALTIMORE.

HIGH PRESSURE WILL BUILD OVERHEAD THURSDAY...BRINGING DRY AND
SEASONABLY COLD CONDITIONS DESPITE SUNSHINE.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
LOW PRESSURE IN THE SOUTHERN STREAM OF THE JET WILL INTENSIFY AS
IT TRACKS THROUGH THE GULF COAST STATES THURSDAY NIGHT. HIGH
PRESSURE WILL BUILD BUILD OVER NEW ENGLAND AND THE SURFACE RIDGE
AXIS WILL EXTEND INTO OUR AREA. CLOUDS WILL INCREASE WELL AHEAD OF
THE STORM SYSTEM...BUT IT SHOULD REMAIN FAR ENOUGH FOR DRY
CONDITIONS TO PERSIST.

THE LOW WILL TRACK INTO THE TENNESSEE FRIDAY AND COASTAL LOW
PRESSURE WILL DEVELOP OFF THE SOUTHEAST COAST. THIS SYSTEM WILL
CUTOFF...CAUSING LOW PRESSURE TO INTENSIFY AND TRACK SLOWLY DURING
THIS TIME. PLENTY OF COLD AIR WILL CONTINUE TO FILTER ITS WAY IN
FROM THE NORTH DUE TO HIGH PRESSURE OVER NEW ENGLAND. SNOW IS
EXPECTED TO OVERSPREAD THE AREA FROM SOUTHWEST TO
NORTHEAST...FIRST DURING THE MORNING AND MIDDAY HOURS ACROSS
CENTRAL VIRGINIA AND THEN LATER IN THE AFTERNOON OR EARLY EVENING
HOURS ACROSS THE WASHINGTON AND BALTIMORE METROPOLITAN AREAS INTO
NORTHERN MARYLAND.

THE COASTAL LOW WILL SLOWLY MOVE UP THE MID-ATLANTIC COAST FRIDAY
NIGHT THROUGH SATURDAY WHILE THE CUTOFF UPPER-LEVEL LOW ROTATES
THROUGH OUR AREA. LATEST GUIDANCE CONTINUES TO BE IN GOOD
AGREEMENT AS FAR AS INTENSITY AND THE TRACK OF THIS SYSTEM...WHICH
PUTS OUR CWA IN A FAVORABLE ZONE FOR A PROLONGED PERIOD OF
MODERATE TO HEAVY SNOW FRIDAY NIGHT THROUGH SATURDAY. LEANED
FORECAST TOWARD AN ENSEMBLE BLEND FOR QPF AND SNOWFALL TOTALS
THROUGH SATURDAY. THE MOST LIKELY SNOWFALL ACCUMULATION FORECASTS
ARE AROUND 1 TO 2 FEET THROUGH SATURDAY. WANT TO EMPHASIZE THAT
ALTHOUGH GUIDANCE IS IN GOOD AGREEMENT...ANY SMALL SHIFT IN THE
TRACK OF THIS SYSTEM WILL HAVE A SIGNIFICANT IMPACT ON THE
FORECAST. THE LOW WILL BE QUITE STRONG GIVEN THE BAROCLINIC ZONE
BETWEEN THE OCEAN AND COLD AIR OVER LAND AND THE POTENT DYNAMICS
AND DIFLLUENCE FROM THE UPPER-LEVEL LOW. THIS MEANS THAT WINDY
CONDITIONS ARE EXPECTED. THE STRONGEST WINDS SHOULD BE NEAR AND
EAST OF THE WASHINGTON AND BALTIMORE METROPOLITAN AREAS. A
BLIZZARD WATCH IS IN EFFECT FOR THESE AREAS AND A WINTER STORM
WATCH IS IN EFFECT ELSEWHERE. WINDS HAVE THE POTENTIAL TO BE QUITE
STRONG...AROUND 50 KNOTS NEAR THE WESTERN SHORE OF THE BAY.

THE COMBINATION OF HEAVY SNOW...BLOWING SNOW AND GUSTY WINDS WILL
CAUSE A VERY DANGEROUS SITUATION FRIDAY THROUGH SATURDAY. PLEASE
TAKE THE NECESSARY STEPS TO AVOID HAVING TO TRAVEL IF POSSIBLE
DURING THIS TIME.

THE LOW WILL FINALLY MOVE OFF THE COAST SATURDAY NIGHT AND SNOW
SHOULD GRADUALLY TAPER OFF DURING THIS TIME. ADDITIONAL SNOWFALL
ACCUMULATIONS ARE LIKELY BEFORE SNOWFALL ENDS. GUSTY WINDS ALONG
WITH BLOWING AND DRIFTING SNOW WILL CONTINUE OVERNIGHT.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
HIGH PRESS BUILDS IN ON SUN. SOME SNOW SHOWERS MIGHT STILL LINGER
TO THE EASTERN HALF OF THE CWA... BUT THAT SHOULD BE CLEARING
THROUGH THE DAY. DRY CONDITIONS EXPECTED THROUGH TUE BEFORE THE
NEXT SYSTEM IMPACTS OUR AREA. ECMWF IS DRIER THAN GFS FOR THIS
SYSTEM... KEEPING PRECIP OVER OUR WESTERN COUNTIES. HIGH TEMPS
WILL BE IN THE 30S SUN THRU MON... INCREASING TO THE 40S TUE AND
WED. LOW TEMPS WILL BE INCREASING FROM THE TEENS SUN NIGHT TO THE
20S MON AND TUE NIGHT.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
AN UPPER-LEVEL DISTURBANCE WILL LIKELY BRING A PERIOD OF LIGHT
SNOW TO THE TERMINALS THIS EVENING. THE BEST CHANCE WILL BE
BETWEEN 22 AND 03Z. HAVE MVFR CONDITIONS IN THE TAFS BUT IFR
CONDITIONS ARE POSSIBLE DURING THIS TIME. VFR CONDITIONS WILL
RETURN BEHIND THIS SYSTEM THROUGH THURSDAY NIGHT.

A MAJOR WINTER STORM WILL IMPACT THE TERMINALS BEGINNING FRIDAY.
SNOW WILL OVERSPREAD KCHO DURING THE MORNING OR MIDDAY HOURS AND
THEN THE REST OF THE TERMINALS DURING THE AFTERNOON OR EARLY
EVENING HOURS. SNOW WILL BE HEAVY AT TIMES THROUGH SATURDAY
EVENING BEFORE TAPERING OFF OVERNIGHT. SUBIFR CONDITIONS ARE
EXPECTED DURING THIS TIME ALONG WITH GUSTY WINDS.

HIGH PRESSURE WILL RETURN FOR SUNDAY AND MONDAY.

&&

.MARINE...
A COLD FRONT WILL PASS THROUGH THE WATERS TONIGHT. NORTHWEST WINDS
WILL INCREASE BEHIND THE FRONT TOWARD MORNING. A SMALL CRAFT
ADVISORY IS IN EFFECT FOR THE WATERS LATE TONIGHT THROUGH MIDDAY
THURSDAY. WINDS WILL DIMINISH AS HIGH PRESSURE RETURNS THURSDAY
AFTERNOON INTO THURSDAY NIGHT.

STRONG LOW PRESSURE WILL DEVELOP OFF THE SOUTHEAST COAST LATE
FRIDAY AND IT WILL SLOWLY TRACK UP THE MID-ATLANTIC COAST THROUGH
SATURDAY EVENING. NORTHEAST WINDS WILL INTENSIFY DURING THIS TIME.
A GALE WARNING WILL LIKELY BE NEEDED FOR THE WATERS FRIDAY NIGHT
AND STORM FORCE WINDS ARE POSSIBLE SATURDAY INTO SATURDAY NIGHT.

THE LOW SHOULD MOVE AWAY FROM THE WATERS LATE SATURDAY NIGHT
THROUGH SUNDAY. WINDS WILL GRADUALLY DIMINISH DURING THIS
TIME...BUT HEADLINES WILL LIKELY BE NEEDED. HIGH PRESSURE WILL
BUILD OVER THE WATERS SUNDAY NIGHT INTO MONDAY BEFORE ANOTHER COLD
FRONT AND ITS ASSOCIATED LOW PRESSURE POSSIBLY IMPACT THE WATERS
DURING THE MIDDLE PORTION OF NEXT WEEK.

&&

.TIDES/COASTAL FLOODING...
WATER LEVEL ANOMALY REMAINS ONE FOOT BELOW ASTRONOMICAL PREDICTION
FROM STRONG NWLY FLOW LAST NIGHT. WATER LEVELS WILL SLOWLY RETURN TO
NORMAL THROUGH THURSDAY.

UNCERTAINTY REMAINS WITH THE COASTAL FLOODING POTENTIAL FRIDAY AND
SATURDAY AS A NOR'EASTER MOVES ACROSS SERN VA. THE PROLONGED NELY
FLOW SHOULD RAISE WATER LEVELS ABOVE NORMAL...PARTICULARLY FOR
SOUTHERN MD WATERS (SOUTH OF ANNAPOLIS). MINOR COASTAL FLOODING IS
POSSIBLE FOR CALVERT AND ST MARYS COUNTY. THERE IS A FULL MOON
SATURDAY...SO IT WILL NOT TAKE MUCH TO CAUSE MINOR FLOODING.

NELY GALES FRIDAY NIGHT THROUGH SATURDAY WILL CAUSE BATTERING WAVES.
ALONG THE WESTERN SHORE OF THE BAY WHICH COULD CAUSE SOME INUNDATION
AS WELL AS PIER DAMAGE.

&&

.CLIMATE...
A POTENTIALLY HISTORIC SNOWSTORM IS PROJECTED TO IMPACT THE AREA
FRIDAY THROUGH SATURDAY. BELOW IS A LIST OF RECORD HIGHEST 1- 2-
AND 3- DAY SNOWFALL TOTALS FOR OUR THREE MAIN CLIMATE SITES.

RECORD 1-DAY TOTALS
DCA...21.0 INCHES (JAN 28 1922)
BWI...23.3 INCHES (JAN 28 1922)
IAD...22.5 INCHES (FEB 11 1983)

RECORD 2-DAY TOTALS
DCA...26.0 INCHES (JAN 27-28 1922)
BWI...26.3 INCHES (JAN 27-28 1922)
IAD...32.4 INCHES (FEB 5-6 2010)

RECORD 3-DAY TOTALS
DCA...28.0 INCHES (JAN 27-29 1922)
BWI...26.8 INCHES (FEB 16-18 2003)
IAD...24.6 INCHES (JAN 6-8 1996)*
*THE HIGHEST 3-DAY TOTAL FOR IAD IS LESS THEN THE HIGHEST 2-DAY
  TOTAL BECAUSE THE STORM IN 2010 ONLY LASTED 2 DAYS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT EST
     TONIGHT FOR DCZ001.
     BLIZZARD WATCH FROM FRIDAY AFTERNOON THROUGH LATE SATURDAY
     NIGHT FOR DCZ001.
MD...WINTER STORM WATCH FROM FRIDAY AFTERNOON THROUGH LATE SATURDAY
     NIGHT FOR MDZ003-501-502.
     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT EST
     TONIGHT FOR MDZ013-014-016>018-503>506.
     BLIZZARD WATCH FROM FRIDAY AFTERNOON THROUGH LATE SATURDAY
     NIGHT FOR MDZ004>006-011-013-014-016>018-503>508.
VA...WINTER STORM WATCH FROM FRIDAY MORNING THROUGH LATE SATURDAY
     NIGHT FOR VAZ025>027-029-030-036>040-050-051-501>504-507-
     508.
     WINTER STORM WATCH FROM FRIDAY AFTERNOON THROUGH LATE SATURDAY
     NIGHT FOR VAZ028-031.
     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT EST
     TONIGHT FOR VAZ052>057-506.
     BLIZZARD WATCH FROM FRIDAY AFTERNOON THROUGH LATE SATURDAY
     NIGHT FOR VAZ052>057-505-506.
WV...WINTER STORM WATCH FROM FRIDAY MORNING THROUGH LATE SATURDAY
     NIGHT FOR WVZ055-501-502-505-506.
     WINTER STORM WATCH FROM FRIDAY AFTERNOON THROUGH LATE SATURDAY
     NIGHT FOR WVZ050>053-503-504.
MARINE...SMALL CRAFT ADVISORY FROM 3 AM TO 1 PM EST THURSDAY FOR
     ANZ530>543.

&&

SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...IMR
AVIATION...BJL/IMR
MARINE...BJL/IMR
TIDES/COASTAL FLOODING...BAJ
CLIMATE...DFH
Hazardous weather outlook, Jan 20, 4:24 PM EST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
424 PM EST WED JAN 20 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-211030-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
424 PM EST WED JAN 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT THIS EVENING FOR
WASHINGTON DC AND THE NEARBY SUBURBS AS WELL AS THE VIRGINIA
PIEDMONT AND SOUTHERN MARYLAND FOR UP TO ONE INCH OF SNOW.
ELSEWHERE...A PERIOD OF SNOW IS LIKELY THIS EVENING. SNOW MAY COAT
THE GROUND AND ROADWAYS...CAUSING SLIPPERY CONDITIONS THIS
EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A BLIZZARD WATCH IS IN EFFECT FOR THE OUTLOOK AREA FRIDAY
AFTERNOON THROUGH SATURDAY NIGHT. POTENTIAL IMPACTS INCLUDE
SIGNIFICANT TRAVEL DISRUPTIONS DUE TO ROAD AND AIRPORT
CLOSURES...AS WELL AS THREATS TO LIFE AND PROPERTY. PLAN AHEAD TO
MINIMIZE IMPACT ON YOU AND YOUR FAMILY.

A GALE WARNING MAY BE REQUIRED FOR PORTIONS OF THE WATERS FRIDAY
NIGHT THROUGH SUNDAY. STORM FORCE WINDS ARE ALSO POSSIBLE SATURDAY
THROUGH SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-211030-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
424 PM EST WED JAN 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT THIS EVENING FOR THE
NORTHERN AND WESTERN SUBURBS OF WASHINGTON AND BALTIMORE FOR UP TO
ONE INCH OF SNOW. ELSEWHERE...PERIOD OF SNOW IS LIKELY THIS
EVENING...ESPECIALLY ACROSS CENTRAL VIRGINIA AND FOR LOCATIONS
NEAR AND EAST OF THE BLUE RIDGE MOUNTAINS. SNOW MAY COAT THE
GROUND AND ROADWAYS...CAUSING SLIPPERY CONDITIONS THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTER STORM WATCH IS IN EFFECT FOR LOCATIONS ALONG AND WEST OF
THE BLUE RIDGE MOUNTAINS AS WELL AS CENTRAL VIRGINIA FRIDAY
THROUGH SATURDAY NIGHT. A BLIZZARD WATCH IS IN EFFECT FRIDAY
AFTERNOON THROUGH SATURDAY NIGHT FOR THE WASHINGTON AND BALTIMORE
METROPOLITAN AREAS...CENTRAL MARYLAND AND PORTIONS OF THE VIRGINIA
PIEDMONT. POTENTIAL IMPACTS INCLUDE SIGNIFICANT TRAVEL DISRUPTIONS
DUE TO ROAD AND AIRPORT CLOSURES...AS WELL AS THREATS TO LIFE AND
PROPERTY. PLAN AHEAD TO MINIMIZE IMPACT ON YOU AND YOUR FAMILY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jan 20, 12:51 PM EST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1251 PM EST WED JAN 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     SNOW             6 WSW CHERRY GROVE      38.61N  79.62W
01/20/2016  E0.3 INCH        PENDLETON          WV   TRAINED SPOTTER

&&

EVENT NUMBER LWX1600149

DH
Local storm report, Jan 20, 5:52 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
552 PM EST WED JAN 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     SNOW             3 NW DULLES INTERNATION 38.97N  77.50W
01/20/2016  M0.0 INCH        LOUDOUN            VA   NWS EMPLOYEE

&&

EVENT NUMBER LWX1600150

KLW
Local storm report, Jan 20, 5:55 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
555 PM EST WED JAN 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     SNOW             BAYARD                  39.27N  79.37W
01/20/2016  M1.2 INCH        GRANT              WV   CO-OP OBSERVER

&&

EVENT NUMBER LWX1600151

KLW
Local storm report, Jan 20, 6:00 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
600 PM EST WED JAN 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     SNOW             VIENNA                  38.89N  77.29W
01/20/2016  E0.0 INCH        FAIRFAX            VA   CO-OP OBSERVER

&&

CORRECTED EVENT TIME

EVENT NUMBER LWX1600152

HTS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Fairfax

When
January 20, 6:00 PM EST to 11:00 PM EST
Where
Fairfax forecast zone
Reported by
Trained Spotter
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

Spotters reported between a half of an inch and one inch across the county.

Winter Weather, Arlington

When
January 20, 6:00 PM EST to 11:00 PM EST
Where
Arlington forecast zone
Reported by
Trained Spotter
Coordinates
38.855, -77.106 (the zone’s center; the record gives no point)

Spotters reported between a half of an inch and one inch across the county.

Winter Weather, Prince William

When
January 20, 6:00 PM EST to 11:00 PM EST
Where
Prince William forecast zone
Reported by
Trained Spotter

Spotters reported between a half of an inch and one inch across the county.

Winter Weather, Prince William

When
January 20, 6:00 PM EST to 11:00 PM EST
Where
Prince William forecast zone
Reported by
Trained Spotter

Spotters reported between a half of an inch and one inch across the county.

Winter Weather, Stafford

When
January 20, 6:00 PM EST to 11:00 PM EST
Where
Stafford forecast zone
Reported by
Trained Spotter
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

Spotters reported around half of an inch across the county.

Winter Weather, Spotsylvania

When
January 20, 6:00 PM EST to 11:00 PM EST
Where
Spotsylvania forecast zone
Reported by
Trained Spotter
Coordinates
38.244, -77.558 (the zone’s center; the record gives no point)

Spotters reported around half of an inch across the county.

Winter Weather, Eastern Loudoun

When
January 20, 6:00 PM EST to 11:00 PM EST
Where
Eastern Loudoun forecast zone
Reported by
Trained Spotter
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

Spotters reported around half of an inch across the county.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 615466, 615467, 615468, 615469, 615501, 615502, 615503.